Winter Weather, Iowa
- When
- December 4, 4:00 AM CST to 4:30 PM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Three to five inches of snow accumulation.
A strong upper trough of low pressure moved across southern WI producing 3-6 inches of snow. Much lesser amounts occurred near Lake MI due to warmer temperatures and melting.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A strong upper trough of low pressure moved across southern WI producing 3-6 inches of snow. Much lesser amounts occurred near Lake MI due to warmer temperatures and melting. Vehicle slide-offs and accidents were reported throughout the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 4, 3:32 AM CST, 28 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
332 AM CST Sun Dec 4 2016
.TODAY AND TONIGHT...Forecast confidence - Medium to High.
Forecast concern remains first accumulating snowfall of the season
expected today. Upstream sharpening mid-level trof and surge of
warm, moist air currently causing widespread mostly -sn across IA
into srn MN and has recently began spreading into parts of western
and SW WI. Patchy -sn has developed over south central WI as warm,
moist air beginning to move in at mid-levels. Mid-level trof
expected to move eastward across southern WI today with further
sharpening in the mid-levels. Trof takes on slight negative tilt as
it passes this afternoon. Strengthening tied to upper level jet and
surge of strong warm air advection around 300H late this morning and
aftn.
NAM also indicating a period of some mid-level frontogenetical
forcing across the far south around 18Z. Short term guidance in
very good agreement and consistency from run to run so still looks
good for first accumulating snow of the season. Bumped up QPF
amounts slightly to between 0.30 and 0.45. With snow ratios of 11-
12 to 1, snow amounts of 2.5 to 5 inches looking likely with highest
amounts west of Madison. Sfc winds will turn SSE which will carry
slightly warmer air over the shore areas. This will result in a mix
of rain and snow by the lakeshore and cut down slightly on snowfall
in these areas.
Postponed start of Winter Weather Advisory in eastern areas until
15Z, otherwise rest of advisory looks good. May be able to cancel
advisory early across parts of the west this afternoon.
.MONDAY...Forecast Confidence...High
High pressure will move through briefly on Monday. May actually
see breaks in the clouds in the morning, though clouds will likely
be on the increase by afternoon ahead of the next approaching
trough. Some uncertainty with temps, as the fresh snow cover will
keep temps from warming up as much as they could given milder 925
mb temps. Stuck close to consensus blend of models, which seems to
fall nicely in between milder ECMWF and colder GFS/NAM solutions.
.TUESDAY THROUGH SATURDAY...Forecast Confidence...Medium
Tuesday is looking mainly dry, though may see a few snowflakes or
flurries as a wave rotates through. Temps look like they'll be a
degree or two above normal, but some uncertainty again due to the
extent of snow cover.
Looks dry Wednesday between systems. Have small pops for some snow
then Thu, though models still struggling with the mid-week
pattern.
High pressure is expected Friday, with models diverging again
after that. The ECMWF holds on to the high for Saturday, while the
GFS and Canadian solutions bring a wave and snow chances.
Though precip chances aren't particularly clear Wed-Sat, models
are in decent agreement that the coldest air of the season thus
far will arrive for the second half of the week.
&&
.AVIATION/12Z TAFS/...
Light snow beginning to spread into south central Wi. Snow will
continue to spread east through the morning. Lowest cigs and vsbys
along with highest rates are expected from mid-morning through late-
afternoon, from 15z to 22z or so. Vsbys in falling snow may drop to
below 1 mile for 1 to 2 hours. Little to no blowing snow expected
due to the wetness of the snow and lack of significant wind gusts.
Snow will taper off during the afternoon and early evening from west
to east.
&&
MARINE...
A vigorous low pressure wave and surge of warm, moist air will bring
a mix of rain and snow to the near shore area today into the early
evening. Look for the mixture to begin late this morning. Southwest
winds will turn to the south to southeast and increase today as low
pressure passes through the western Gt Lakes. West winds in the
wake of the low pressure trof will approach Small Craft Advisory
levels tonight, but for now thinking most gusts to remain below 23
knots.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY from 9 AM this morning to 6 PM CST this
evening for WIZ052-059-060-065-066-070>072.
WINTER WEATHER ADVISORY until 6 PM CST this evening for WIZ046-
047-056-057-062-063-067-068.
WINTER WEATHER ADVISORY from 7 AM this morning to 6 PM CST this
evening for WIZ051-058-064-069.
LM...None.
&&
TODAY/TONIGHT AND AVIATION/MARINE...MBK
Monday THROUGH Saturday...DDVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 349 AM CST SUN DEC 4 2016 WIZ046-047-051-052-056>060-062>072-051000- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 349 AM CST SUN DEC 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE FIRST ACCUMULATING SNOWFALL OF THE SEASON IS EXPECTED TODAY AS LOW PRESSURE PASSES THROUGH THE REGION. SNOWFALL OF MOSTLY 3 TO 5 INCHES IS EXPECTED. THE SNOW WILL TAPER OFF DURING THE AFTERNOON AND EARLY EVENING. A WINTER WEATHER ADVISORY REMAINS IN EFFECT. ROADS WILL BECOME SNOW COVERED AND VISIBILITY WILL BECOME RESTRICTED DUE TO THE FALLING SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER SNOWFALL REPORTS ARE APPRECIATED TODAY. LMZ643>646-051000- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 349 AM CST SUN DEC 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT WEST WIND GUSTS BEHIND PASSING LOW PRESSURE WILL APPROACH SMALL CRAFT ADVISORY LEVELS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL LOW PRESSURE SYSTEMS PASSING ACROSS THE UPPER MIDWEST AND GREAT LAKES MAY RESULT IN SEVERAL PERIODS OF SMALL CRAFT ADVISORY LEVEL CONDITIONS FROM TUESDAY NIGHT INTO FRIDAY. WWW.WEATHER.GOV/MKX KAVINSKY
The national radar mosaic for the moment the first event began.
20 winter weather. Local standard time, as filed.
Three to five inches of snow accumulation.
Four to six inches of snow accumulation.
Three to five inches of snow accumulation.
Three to five inches of snow accumulation.
Three to five inches of snow accumulation.
Four to six inches of snow accumulation.
Three to four inches of snow accumulation.
Three to five inches of snow accumulation.
Three to six inches of snow accumulation.
Three to six inches of snow accumulation.
Three to five inches of snow accumulation.
One to three inches of snow accumulation will lowest amounts near Lake MI.
Three to five inches of snow accumulation.
One to four inches of snow accumulation with lowest amounts near Lake MI.
Three to four inches of snow accumulation.
Three to five inches of snow accumulation.
Three to four inches of snow accumulation.
One to four inches of snow accumulation with lowest amounts near Lake MI.
One to five inches of snow accumulation will lowest amounts near Lake MI.
One to four inches of snow accumulation with lowest amounts near Lake MI.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662042, 662048, 662040, 662049, 662036, 662037, 662055, 662041, 662038, 662039, 662043, 662044, 662047, 662053, 662046, 662050, 662051, 662054, 662045, 662052.